Another potential new treatment consists of penile low-intensity shock wave lithotripsy. This consists of 1500 shocks twice a week for 3–6 weeks. The purpose is to stimulate neovascularisation to the corporal bodies with improvement in penile blood flow and endothelial function. The use of low-intensity shock wave lithotripsy may convert PDE5 inhibitor non-responders to responders.47

Low-intensity extracorporeal shock wave therapy has been proposed as a new non-invasive treatment for erectile dysfunction caused by problems with blood vessels. Shock wave therapy machines are now available in some medical practices in Australia. Although there is some evidence that it may help a proportion of men with erectile dysfunction, more research is needed before clear recommendations on its use can be made.
There are risks to prosthetic surgery and patients are counselled before the procedure. If there is a post-operative infection, the implant will likely be removed. The devices are reliable, but in the case of mechanical malfunction, the device or a part of the device will need to be replaced surgically. If a penile prosthesis is removed, other non-surgical treatments may no longer work.
However, a review of a United Kingdom medical record database found no evidence that the use of 5-alpha reductase inhibitors independently increase the risk for ED. In 71,849 men with benign prostatic hyperplasia (BPH), the risk of ED was not increased with the use of finasteride or dutasteride only (odds ratio [OR] 0.94), or a 5-alpha reductase inhibitor plus an alpha blocker (OR 0.92) compared with an alpha blocker only. In addition, the risk of ED was not increase in 12 346 men prescribed finasteride 1 mg for alopecia, compared with unexposed men with alopecia (OR 0.95). The risk of ED did increase with longer duration of BPH, regardless of drug exposure. [48]
Moemen et al. compared the effectiveness and satisfaction associated with use of several ED therapies including sildenafil alone, intracavernosal injections (ICI) followed by sildenafil after ICI discontinuation and vacuum erections devices (VED) followed by sildenafil therapy after VED discontinuation (60). Seventy percent of men receiving vasoactive medications preferred sildenafil to ICI, even though rigidity was superior in the ICI group. All men using VEDs were dissatisfied with that form of therapy.

The views expressed in this article intend to highlight alternative studies and induce conversation. They are the views of the author and do not necessarily represent the views of hims, and are for informational purposes only, even if and to the extent that this article features the advice of physicians and medical practitioners. This article is not, nor is it intended to be, a substitute for professional medical advice, diagnosis, or treatment, and should never be relied upon for specific medical advice.

Usually there will not be a specific treatment that will lead to the improvement of erectile dysfunction. However, there are treatments that will allow erections to happen and can be used to allow sexual activity to take place. There are three main types of treatments: non-invasive treatments such as tablet medicines and external devices (e.g. vacuum device); penile injections; or for men who have not had success with other treatments, surgery may be an option.
Erectile dysfunction (ED) is the inability to get and keep an erection firm enough for sexual intercourse. Estimates suggest that one of every 10 men will suffer from ED at some point during his lifetime. It is important to understand that in most cases, ED is a symptom of another, underlying problem. ED is not considered normal at any age, and may be associated with other problems that interfere with sexual intercourse, such as lack of desire and problems with orgasm and ejaculation.
Treatment involves addressing the underlying causes, lifestyle modifications, and addressing psychosocial issues.[2] In many cases, a trial of pharmacological therapy with a PDE5 inhibitor, such as sildenafil, can be attempted. In some cases, treatment can involve inserting prostaglandin pellets into the urethra, injecting smooth muscle relaxants and vasodilators into the penis, a penile prosthesis, a penis pump, or vascular reconstructive surgery.[2][3]
Erectile dysfunction in older men. Because erections primarily involve the blood vessels, it is not surprising that the most common causes in older men are conditions that block blood flow to the penis, such as atherosclerosis or diabetes. Another vascular cause may be a faulty vein, which lets blood drain too quickly from the penis. Other physical disorders, as well as hormonal imbalances and certain operations, may also result in erectile dysfunction.

Pay attention to your vascular health. High blood pressure, high blood sugar, high cholesterol, and high triglycerides can all damage arteries in the heart (causing heart attack), in the brain (causing stroke), and leading to the penis (causing ED). An expanding waistline also contributes. Check with your doctor to find out whether your vascular system — and thus your heart, brain, and penis — is in good shape or needs a tune-up through lifestyle changes and, if necessary, medications.

Move a muscle, but we're not talking about your biceps. A strong pelvic floor enhances rigidity during erections and helps keep blood from leaving the penis by pressing on a key vein. In a British trial, three months of twice-daily sets of Kegel exercises (which strengthen these muscles), combined with biofeedback and advice on lifestyle changes — quitting smoking, losing weight, limiting alcohol — worked far better than just advice on lifestyle changes.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×